Texas, 2009Damaging Wind and Lightning Strike in Texas, September 21, 2009
September 21, 2009 · NWS HGX · 2 events in 1 county or zone
A severe thunderstorm developed during afternoon peak heating and produced strong and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $77,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm developed during afternoon peak heating and produced strong and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 21, 2:09 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Sep 21, 2:09 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
309 PM CDT MON SEP 21 2009
.DISCUSSION...
THIS WEEK IS SHAPING UP TO POSSIBLY BE A WET AND COOL WEEK. THE
ATMOSPHERE SEEMS PRIMED TO GO FOR THUNDERSTORMS AND POSSIBLY
LOCALLY HEAVY RAINFALL. DEEP MOISTURE REMAINS OVER SE TX WITH
PRECIP WATER OVER 2 INCHES. A COLD FRONT IS CURRENTLY WORKING
THROUGH THE TX PANHANDLE AND THEN INTO N TX LATER TONIGHT. DEEP
UPPER LEVEL TROUGH OVER THE C PLAINS IS IN THE PROCESS OF CLOSING
OFF PER WATER VAPOR IMAGERY. THE LATEST NAM/GFS/ECMWF SEEMED TO
HAVE INITIALIZED WELL ENOUGH TO RESOLVE THESE FEATURES AND
TRENDS.
TUESDAY SHOULD BE A WET DAY AS THE FRONT PUSHES INTO THE AREA AND
OFF THE COAST LATE TUE NIGHT. RAISED RAIN CHANCES TO 80 PERCENT
AS IT IS HARD TO SEE HOW IT WILL BE POSSIBLE FOR NO ONE TO GET
RAIN. DEEP MOISTURE...STRONG LIFT WITH THE FRONT AND SOME
INSTABILITY ALL POINT TO WIDE SPREAD THUNDERSTORM ACTIVITY WITH A
WEAK CAP. THE MAIN HAZARD FOR TOMORROW WILL BE HEAVY RAINFALL AS
INSTABILITY WILL BE MARGINAL ENOUGH FOR A SEVERE THREAT. THE
FRONT SHOULD STALL OFF THE COAST BY WED AND WITH STRONG SW FLOW
ALOFT...SHOULD GET ISENTROPIC LIFT AND ELEVATED CONVECTION DURING
THE DAY. PRECIP CHANCES WERE INCREASED TO THE 60/70 PERCENT RANGE
MAINLY ALONG THE COAST FOR WED. FRONT WILL LIKELY NOT MOVE MUCH
AS IT BECOMES PARALLEL TO THE MEAN FLOW ALOFT AND SUSPECT THAT
WEAK ISENTROPIC LIFT WILL CONTINUE THROUGH THE END OF THE WEEK.
AS SUCH...POPS WILL CONTINUE IN THE 40/50 PERCENT RANGE FOR
THU/FRI. HEAVY RAINFALL MAY BE POSSIBLE WED BUT MUCH MORE
LOCALIZED LATER IN THE WEEK. TEMPERATURES WILL BE QUITE COOL AS
WELL GIVEN THE MODIFIED POST FRONTAL AIRMASS AND RAIN COOLED AIR.
TEMPS DO GRADUALLY WARM TOWARDS THE WEEKEND BUT WILL KEEP MAX
TEMPS A COUPLE OF DEGREES BELOW GUIDANCE GIVEN POSSIBLY MORE
CLOUD COVER HANGING AROUND THE AREA WITH THE STALLED FRONT.
WEEKEND UPCOMING LOOKS DRIER AS BOTH THE GFS/ECMWF ARE IN BETTER
AGREEMENT WITH BRINGING THE CLOSED LOW ACROSS THE PLAINS FRI/SAT.
RAIN CHANCES MAY LINGER SOME ON SAT/SUN BUT SHOULD SEE AN END TO
PRECIP ON SUN NIGHT AT THE LATEST. BY THIS TIME THE TROUGH WILL
HAVE MOVED WELL EAST AND UPPER LEVEL RIDGING BEGINS TO BUILD.
THIS AGAIN WILL LIKELY SUPPORT NEAR NORMAL TEMPS WITH MAX TEMPS
IN THE UPPER 80S.
&&
.MARINE...
LIGHT TO MODERATE ONSHORE WINDS WILL PERSIST AHEAD OF A COLD
FRONT THAT WILL PUSH ACROSS SOUTHEAST TEXAS DURING THE DAY ON
TUESDAY AND CLOSE TO OR OFF THE COAST TUESDAY EVENING. SHOWER AND
THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE NEAR THE FRONT AS
IT STALLS SOMEWHERE NEAR THE COAST OR OVER THE COASTAL WATERS.
WILL GENERALLY SEE NORTH TO NORTHEAST WINDS BEHIND THE FRONT WITH
SPEEDS AT 10 TO 15 KNOTS TUESDAY NIGHT THROUGH THURSDAY...THEN
DIMINISHING TO 5 TO 10 KNOTS THURSDAY NIGHT THROUGH SATURDAY
NIGHT. SEAS SHOULD INCREASE TO 2 TO 4 FEET TUESDAY NIGHT THROUGH
THURSDAY NIGHT THEN DIMINISH TO 1 TO 2 FEET AS WE HEAD ON INTO
THE WEEKEND. ONSHORE WINDS SHOULD HOLD OFF UNTIL MAYBE THE START
OF NEXT WEEK. 42
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 75 82 65 79 67 / 30 80 50 50 40
HOUSTON (IAH) 75 85 69 79 69 / 20 80 60 70 40
GALVESTON (GLS) 79 86 73 81 75 / 20 70 70 70 50
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
DISCUSSION...39
AVIATION/MARINE...42
Hazardous weather outlook, Sep 21, 2:19 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
319 PM CDT MON SEP 21 2009
GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-222030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
319 PM CDT MON SEP 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE LATE TONIGHT INTO
TUESDAY MORNING AS A COLD FRONT PUSHES INTO THE REGION. A LINE OF
THUNDERSTORMS WILL LIKELY PUSH INTO THE REGION TOWARDS SUNRISE.
THE MAIN THREAT FROM THESE STORMS WILL BE GUSTY WINDS AND HEAVY
RAINFALL. THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM SOME OF THE STRONGER
OR SLOWER MOVING STORMS. SOME AREAS COULD SEE RAINFALL AMOUNTS OF
1 INCH OR MORE.
.DAYS TWO THROUGH FIVE...TUESDAY THROUGH FRIDAY
THE FRONTAL BOUNDARY WILL CONTINUE TO MOVE INTO SOUTHEAST TEXAS
TUESDAY BRINGING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO
THE REGION. THE FRONT IS EXPECTED TO STALL SOMEWHERE BETWEEN THE
HIGHWAY 59 CORRIDOR AND 30 MILES OFFSHORE ON WEDNESDAY.
OVERRUNNING MOISTURE AND A SERIES OF UPPER LEVEL DISTURBANCES
WILL CONTINUE MOVING OVER SOUTHEAST TEXAS THROUGH FRIDAY
TRIGGERING PERIODS OF RAINFALL. THERE APPEARS TO BE AN INCREASING
THREAT FOR SOME LOCALLY HEAVY RAINFALL...MAINLY WHERE STRONGER
STORMS TRAIN ACROSS THE SAME AREAS. ALTHOUGH THERE IS STILL QUITE
A BIT OF UNCERTAINTY IN THE FORECAST...RAINFALL ACCUMULATIONS
BETWEEN 1 AND 3 INCHES SHOULD BE EXPECTED THROUGH FRIDAY...WITH
LOCALIZED HIGHER AMOUNTS POSSIBLE.
.DAYS SIX AND SEVEN...SATURDAY AND SUNDAY
DRIER CONDITIONS ARE EXPECTED SO THE HEAVY RAINFALL THREAT SHOULD
COME TO AN END.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TUESDAY.
Thunderstorm Wind, Harris
- When
- September 21, 3:15 PM CST
- Where
- Harris County, 4.29 mi NNE of Humble
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 30.054, -95.214
Thunderstorm winds downed a tree and knocked over some street signs.
Lightning, Harris
- When
- September 21, 3:15 PM CST
- Where
- Harris County, 5.45 mi NNE of Humble
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 30.069, -95.206
Lightning struck a home in Kingwood and caused extensive damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, September 21, 2009$944,000 · 2 in hail · 34 events
- Flash Flooding and Hail in Oklahoma, September 21, 20091 injured · $186,000 · 1.75 in hail · 47 events
- Flash Flooding in Tennessee, September 21 to 26, 2009$1.3 million · 3 events
- Flash Flooding and Damaging Winds in Arkansas, September 21 to 22, 2009$262,000 · 60 kt wind · 11 events
- Flash Flooding and Hail in Mississippi, September 21, 2009$219,000 · 1 in hail · 6 events
- Flooding in North Carolina, September 21 to 22, 2009$110,000 · 4 events
- Flash Flooding and Hail in Arkansas, September 21, 2009$65,000 · 1.75 in hail · 13 events
- Flash Flood and Flood in Alabama, September 21, 2009$60,000 · 2 events
- Flash Flood and Hail in Oklahoma, September 21, 2009$20,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in Missouri, September 21, 2009$2,000 · 1 in hail · 20 events
- Flash Flood in Kentucky, September 21, 2009$20,000 · 1 event
- Flash Flooding and Hail in Kansas, September 21, 2009$10,000 · 1.5 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189896, 189903.